Alert archive / Texas / Tornado Warnings in 2013
Tornado Warning 23, NWS Fort Worth, TX
NWS Fort Worth, TX issued this tornado warning at May 20, 2013, 5:27 PM CDT for Montague County, Texas. It was in force for 63 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2013, 5:27 PM CDT (22:27 UTC)
- Expired
- May 20, 2013, 6:30 PM CDT
- In force
- 63 min
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
County Montague County, TX
The radar
The Altus AFB radar (KFDR), 128 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 5:41 PM CDT | TORNADO | 1 S Ringgold, TX | BRIEF TORNADO REPORTED 1 MILE SOUTH OF RINGGOLD. |
| May 20, 5:58 PM CDT | HAIL 1.5 | Nocona, TX | |
| May 20, 6:29 PM CDT | HAIL 1 | Capps Corner, TX | QUARTER SIZED HAIL REPORTED 3 MILES WEST OF CAPPS CORNER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 2:21 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 10.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 747 J/kg
- Mixed-layer CIN
- -390 J/kg
- Mixed-layer LCL
- 893 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 275 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
560
WFUS54 KFWD 202227
TORFWD
TXC337-202330-
/O.NEW.KFWD.TO.W.0023.130520T2227Z-130520T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
527 PM CDT MON MAY 20 2013
THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN MONTAGUE COUNTY IN NORTH CENTRAL TEXAS...
* UNTIL 630 PM CDT
* AT 526 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 15 MILES
NORTHWEST OF STONEBURG...MOVING EAST AT 30 MPH.
* THE TORNADO WILL BE NEAR...
RINGGOLD AROUND 545 PM CDT...
BELCHERVILLE AROUND 555 PM CDT...
NOCONA AROUND 605 PM CDT...
ST. JO AROUND 625 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO AN INTERIOR BATHROOM...CLOSET...OR HALLWAY ON THE LOWEST
FLOOR OF YOUR BUILDING. COVER YOURSELF WITH BLANKETS...PILLOWS...OR A
MATTRESS FOR PROTECTION.
&&
LAT...LON 3399 9763 3395 9758 3391 9759 3390 9755
3392 9750 3391 9748 3366 9749 3366 9799
3388 9798 3389 9794 3386 9788 3386 9783
3392 9779 3395 9773 3400 9768
TIME...MOT...LOC 2226Z 272DEG 26KT 3382 9806
$$
252 follow-up statements
429
WWUS54 KFWD 202245
SVSFWD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
545 PM CDT MON MAY 20 2013
TXC337-202330-
/O.CON.KFWD.TO.W.0023.000000T0000Z-130520T2330Z/
MONTAGUE TX-
545 PM CDT MON MAY 20 2013
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR NORTHERN
MONTAGUE COUNTY...
AT 544 PM CDT...STORM SPOTTERS AND DOPPLER RADAR OBSERVED A TORNADO.
THIS TORNADO WAS LOCATED 2 MILES SOUTHEAST OF RINGOLD AND IS MOVING
EAST AT 20 MPH.
THE TORNADO WILL BE NEAR...
BELCHERVILLE AROUND 550 PM CDT...
NOCONA AROUND 610 PM CDT...
ST. JO AROUND 630 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO AN INTERIOR BATHROOM...CLOSET...OR HALLWAY ON THE LOWEST
FLOOR OF YOUR BUILDING. COVER YOURSELF WITH BLANKETS...PILLOWS...OR A
MATTRESS FOR PROTECTION.
IN ADDITION TO TORNADOES...LARGE HAIL AND DAMAGING WINDS ARE LIKELY
WITH THIS STORM.
&&
LAT...LON 3399 9763 3395 9758 3391 9759 3390 9755
3392 9750 3391 9748 3366 9749 3366 9799
3388 9798 3389 9794 3386 9788 3386 9783
3392 9779 3395 9773 3400 9768
TIME...MOT...LOC 2244Z 275DEG 17KT 3378 9788
$$
92978
WWUS54 KFWD 202312
SVSFWD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
612 PM CDT MON MAY 20 2013
TXC337-202330-
/O.CON.KFWD.TO.W.0023.000000T0000Z-130520T2330Z/
MONTAGUE TX-
612 PM CDT MON MAY 20 2013
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR NORTHERN
MONTAGUE COUNTY...
AT 612 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A SEVERE THUNDERSTORM WITH A HISTORY OF PRODUCING
TORNADOES. THIS TORNADO WAS LOCATED 3 MILES SOUTH OF NOCONA...MOVING
EAST AT 25 MPH.
THE TORNADO WILL BE NEAR...
ST. JO AROUND 630 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO TORNADOES...LARGE HAIL AND DAMAGING WINDS ARE LIKELY
WITH THIS STORM.
EVACUATE MOBILE HOMES FOR A STORM SHELTER OR PERMANENT BUILDING. IF
NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH AND COVER
YOUR HEAD.
&&
LAT...LON 3399 9763 3395 9758 3391 9759 3390 9755
3392 9750 3391 9748 3366 9749 3366 9799
3388 9798 3389 9794 3386 9788 3386 9783
3392 9779 3395 9773 3400 9768
TIME...MOT...LOC 2312Z 279DEG 22KT 3373 9770
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at May 20, 4:38 PM CDT, 49 minutes earlier.
Area forecast discussion, May 20, 4:38 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 438 PM CDT MON MAY 20 2013 .UPDATE... INCREASED POPS TO LIKELY FROM COMANCHE COUNTY NORTHWARD INTO YOUNG AND JACK COUNTIES. ALSO ADDED HAIL AND STRONG THUNDERSTORM GUSTS TO THE PUBLIC FORECAST AND HOURLY GRIDS. 75 && .PREV DISCUSSION... /ISSUED 306 PM CDT MON MAY 20 2013/ AN ACTIVE PATTERN WILL CONTINUE ACROSS THE CWA THROUGH TUESDAY AS A DEEP UPPER LOW OVER SOUTH DAKOTA AND NEBRASKA REMAINS QUASI- STATIONARY AND A STRONG SHORTWAVE TROUGH MOVES ACROSS OUR REGION ON TUESDAY. AFTER TUESDAY...UPPER RIDGING DEVELOPS OVER THE SOUTHERN AND CENTRAL ROCKIES AND THEN MOVES EAST OVER THE GREAT PLAINS BY THE WEEKEND. THE RETURN OF NORTHWEST UPPER FLOW ON WEDNESDAY SHOULD HELP TO PUSH A COLD FRONT DOWN THROUGH OKLAHOMA AND ACROSS THE RED RIVER EARLY WEDNESDAY. THIS FRONT AND THE NORTHWEST FLOW ALOFT COULD RESULT IN SOME ELEVATED CONVECTION THURSDAY NIGHT AND FRIDAY MORNING. THROUGH THIS EVENING...THE DRYLINE HAS BECOME ACTIVE FROM SOUTH OF WICHITA FALLS THROUGH CENTRAL OKLAHOMA. ALTHOUGH THE CAP IS STILL INTACT ACROSS THE CENTRAL AND EASTERN PART OF OUR CWA...WE EXPECT IT TO WEAKEN OUT WEST WITH STORMS DEVELOPING SOUTHWARD THROUGH 5 PM. STORM MOVEMENT SHOULD BE NORTHEAST BUT LINE PROPAGATION WILL PUSH THEM FARTHER IN OUR CWA THIS EVENING AND MAYBE TO A SHERMAN TO GOLDTHWAITE LINE BY MIDNIGHT. AS STATED EARLIER TODAY...THE ATMOSPHERE IS VERY UNSTABLE WITH LARGE CAPE THUS LARGE HAIL (UP TO BASEBALL) AND DAMAGING WINDS (65MPH+) ARE POSSIBLE AND EXPECTED. HELICITY WILL BE THE HIGHEST NEAR THE RED RIVER 5 TO 8PM...SO TORNADOES ARE ALSO POSSIBLE. SOME OF THE OKLAHOMA ACTIVITY MIGHT SLIDE ACROSS THE RED AFTER MIDNIGHT AND DECIDED TO KEEP HIGH POPS GOING FOR NOW. TUESDAY...CONVECTION SHOULD REDEVELOP ACROSS OKLAHOMA ON TUESDAY MORNING AND PROPAGATE SOUTHEAST ACROSS OUR CWA. SEVERAL HIGH-RES MODELS INDICATE A SQUALL LINE FORMING ACROSS OKLAHOMA BY MIDDAY AND MOVING SOUTHEAST ACROSS A GOOD PORTION OF THE CWA DURING THE AFTERNOON. ALSO THERE COULD BE SEVERAL LEFT OVER MESOSCALE FEATURES THAT WOULD ENHANCE STORM DEVELOPMENT. RAINFALL MIGHT EXCEED 1 1/2 INCHES IN SOME AREAS...BUT DO NOT FEEL FLASH FLOODING WILL BE A MAJOR CONCERN DUE TO GUIDANCE VALUES OF AROUND 3 INCHES IN 3 HOURS. TEMPERATURES WILL REMAIN RATHER SEASONABLY WARM AND HUMID THROUGH THE PERIOD. HOWEVER...IF THE COLD FRONT ENDS UP BEING STRONGER THAN EXPECTED OR PENETRATES FARTHER SOUTH...THEN THE DRIER AIR WOULD ALLOW SLIGHTLY COOLER LOWS WED-FRI OVER THE NORTHERN HALF THAN WHAT IS CURRENTLY BEING FORECAST. 75 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 71 86 65 88 69 / 30 60 40 10 10 WACO, TX 72 89 67 89 70 / 10 60 60 10 10 PARIS, TX 69 81 63 85 64 / 60 70 40 10 10 DENTON, TX 69 85 62 88 65 / 40 50 20 10 10 MCKINNEY, TX 70 84 64 88 65 / 40 70 30 10 10 DALLAS, TX 72 86 69 89 72 / 30 60 40 10 10 TERRELL, TX 71 86 67 88 69 / 30 70 60 10 10 CORSICANA, TX 72 87 70 88 70 / 10 60 70 10 10 TEMPLE, TX 72 88 68 88 69 / 10 50 60 10 10 MINERAL WELLS, TX 68 87 61 89 66 / 30 50 20 10 10 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && /75
Hazardous weather outlook, May 20, 2:49 PM CDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 249 PM CDT MON MAY 20 2013 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211215- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 249 PM CDT MON MAY 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS ARE EXPECTED TO FORM ALONG THE DRYLINE THIS AFTERNOON AND WILL MOVE EAST AND NORTHEAST ACROSS MAINLY THE WESTERN AND NORTHWESTERN PARTS OF THE AREA THROUGH THE EVENING HOURS. THE HIGHEST CHANCES OF SEVERE WEATHER ARE GENERALLY WEST OF A LINE FROM SHERMAN TO DENTON TO GRANBURY TO KILLEEN. ATMOSPHERIC CONDITIONS WILL BE FAVORABLE FOR VERY LARGE HAIL...DAMAGING WINDS AND POSSIBLE TORNADOES. AS THE STORMS HEAD EAST INTO MORE STABLE AIR ACROSS CENTRAL PARTS OF NORTH TEXAS...THEY SHOULD WEAKEN BELOW SEVERE LEVELS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA TUESDAY AND INTO TUESDAY NIGHT. A SQUALL LINE MAY ORGANIZE ALONG A COLD FRONT DURING THE AFTERNOON HOURS AND PRODUCE A SWATH OF DAMAGING WIND AS IT HEADS EAST AND SOUTHEAST. LARGE HAIL AND ISOLATED TORNADOES WILL CONTINUE TO BE THREATS IN ANY STORM THAT IS SEPARATED FROM THE LINE. A SLIGHT CHANCE OF THUNDERSTORMS RETURNS THURSDAY NIGHT AND FRIDAY MORNING GENERALLY NORTH OF THE I-20 CORRIDOR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON IN WESTERN COUNTIES...SPREADING EAST OVERNIGHT AS THE THUNDERSTORMS MOVE ACROSS NORTH TEXAS. 92
In the hours before
Local storm report, May 20, 12:55 PM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1255 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM TSTM WND DMG KENNEDALE 32.65N 97.22W
05/15/2013 TARRANT TX PUBLIC
ROOF PEALED OFF A BUILDING WITH INTERIOR DAMAGE. PUBLIC
STORAGE UNTIS NEXT DOOR LAST WALLS AND ROOFS.Local storm report, May 20, 12:56 PM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1256 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 PM TSTM WND DMG KENNEDALE 32.65N 97.22W
05/20/2013 TARRANT TX PUBLIC
ROOF PEALED OFF A BUILDING WITH INTERIOR DAMAGE. PUBLIC
STORAGE UNTIS NEXT DOOR LAST WALLS AND ROOFS.Local storm report, May 20, 12:56 PM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED DATE
NATIONAL WEATHER SERVICE FORT WORTH TX
1256 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 PM TSTM WND DMG KENNEDALE 32.65N 97.22W
05/15/2013 TARRANT TX PUBLIC
ROOF PEALED OFF A BUILDING WITH INTERIOR DAMAGE. PUBLIC
STORAGE UNTIS NEXT DOOR LAST WALLS AND ROOFS.Local storm report, May 20, 4:22 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
422 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 2 N ROMNEY 32.26N 98.95W
05/20/2013 E1.75 INCH EASTLAND TX LAW ENFORCEMENT
INTERSECTION OF FM 2526 AND HWY 6 NORTH OF ROMNEYLocal storm report, May 20, 4:52 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
452 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM HAIL EASTLAND 32.40N 98.82W
05/20/2013 E0.75 INCH EASTLAND TX NWS EMPLOYEE
REPORTED IN EASTLAND NEAR EXIT 343 ON I-20The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 3:33 PM CDT | Severe Thunderstorm Warning | FWD | Eastland | 57 min |
| May 20, 4:17 PM CDT | Severe Thunderstorm Warning | FWD | Stephens | 58 min |
| May 20, 4:38 PM CDT | Severe Thunderstorm Warning | FWD | Comanche | 52 min |
| May 20, 4:45 PM CDT | Severe Thunderstorm Warning | FWD | Jack, Palo Pinto, Young | 60 min |
| May 20, 5:10 PM CDT | Tornado Warning | FWD | Comanche | 50 min |
| May 20, 5:17 PM CDT | Severe Thunderstorm Warning | FWD | Jack, Young | 58 min |
| May 20, 5:52 PM CDT | Severe Thunderstorm Warning | FWD | Montague, Wise | 53 min |
| May 20, 5:59 PM CDT | Tornado Warning | FWD | Comanche, Mills | 46 min |
| May 20, 6:20 PM CDT | Severe Thunderstorm Warning | FWD | Cooke | 55 min |
| May 20, 6:29 PM CDT | Tornado Warning | FWD | Cooke, Montague | 61 min |
| May 20, 6:31 PM CDT | Flash Flood Warning | FWD | Montague | 119 min |
| May 20, 6:43 PM CDT | Severe Thunderstorm Warning | FWD | Comanche, Hamilton, Mills | 62 min |
| May 20, 6:44 PM CDT | Flash Flood Warning | FWD | Comanche | 4 hr |
| May 20, 6:52 PM CDT | Tornado Warning | FWD | Comanche, Hamilton, Mills | 53 min |
| May 20, 6:57 PM CDT | Severe Thunderstorm Warning | FWD | Jack, Palo Pinto, Stephens, Young | 63 min |
Nearby
Tornado Warnings in Texas, 2013Every tornado warning in 2013Tornadoes in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.